UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 68

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

68
TI
5-fluorouracil-induced coronary vasospasm.
AU
Shoemaker LK, Arora U, Rocha Lima CM
SO
Cancer Control. 2004 Jan-Feb;11(1):46-9.
 
BACKGROUND: Cardiotoxicity is a rare but well-documented adverse effect of 5-fluorouracil (5-FU). The underlying cause of this side effect of 5-FU is uncertain.
METHODS: We present a case report of a 63-year-old man treated for metastatic colon cancer who experienced chest pain while being treated with the FOLFIRI regimen. This case report documents coronary artery spasm on catheterization observed with the continuous infusion of 5-FU.
RESULTS: Cardiac catheterization obtained within 36 hours of the onset of chest pain revealed marked coronary vasospasm in the obtuse marginal coronary artery and a right coronary artery with a critical obstructive atherosclerotic plaque. Electrocardiogram revealed the myocardium area associated with the event was diffuse rather than localized to the right coronary artery.
CONCLUSIONS: This observation supports the vasospastic hypothesis for 5-FU-induced angina. Although rare, this type of cardiotoxicity with 5-FU is a potentially lethal side effect. Therapy with 5-FU should be discontinued and patients should be promptly treated.
AD
Department of Internal Medicine, Cleveland Clinic Foundation, Cleveland, OH 44195, USA. laurakshoemaker@yahoo.com
PMID